MAUDE Adverse Event Report: COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number A35HPV10080080
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: the fortrex device was returned for evaluation.The device was loaded inside an introducer sheath.No other ancillary devices were included.Visual inspection: the fortrex and ancillary devices were inspected.Approximately 20cm of the guidewire was exposed outside the distal rim of the sheath.Approximately 64cm of the guidewire was exposed between the sheath and the distal end of the fortrex catheter.The tip of the catheter showed the material spiraled.The balloon showed a burst with the balloon material buckled at the proximal end.A marker band was identified at the proximal end of the balloon segment.The working length of the fortrex catheter was approximately 85cm.The product labeling indicates the working length is 80cm and there are two marker bands at the balloon segment.A marker band was discovered after pulling the guidewire from the sheath.Under microscope the fracture face of the distal end of the catheter shows the material stretched and twisted.Blue catheter material was discovered within the sheath hub.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician was using a fortrex balloon to treat a 80mm moderately calcified axial artery lesion.The artery had a 10mm diameter and low tortuosity.The procedure used a 7 fr non mdt (bsc) sheath and a 0.035" non mdt (bsc glidewire).The device was prepped as per the ifu with no issues identified.The lesion was pre dilated.Contrast and saline inflation fluid was used with a non mdt (bsc) device.There was no resistance advancing the device and the device did not pass through a previously-deployed stent.Balloon burst at 16 atm during initial inflation.Burst balloon was unable to be retracted through sheath, so balloon, wire and sheath all had to be removed thus ending the procedure.No patient injury was reported.
 
Additional Manufacturer Narrative
Product analysis: the fortrex device was returned for evaluation.A 0.033" guidewire was inserted into the fortrex which was loaded inside an introducer sheath.No other ancillary devices were received.The fortrex device and ancillary devices were removed from the pouch and inspected.Approximately 20cm of the guidewire was exposed outside the distal rim of the sheath and approximately 64cm of the guidewire was exposed between the sheath and the distal and of the fortrex catheter.The material on the tip of the catheter was spiralled.A radial balloon burst was observed and the balloon material was buckled at the proximal end.The working length of the fortrex catheter was approximately 85cm.A marker band was identified at the proximal end of the balloon segment and the other marker band was discovered after pulling the guidewire from the sheath.Under microscopic inspection, the material of the fracture face of the distal end of the catheter was stretched and twisted.Blue catheter material was discovered within the sheath hub.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
FORTREX 0.035 OTW PTA BALLOON CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key7585914
Report Number2183870-2018-00325
Device Sequence Number2292330
Product Code LIT
UDI-Device Identifier00821684057841
UDI-Public00821684057841
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K142654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2021
Device Catalogue NumberA35HPV10080080
Device Lot NumberA625414
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2018
Initial Date Received by Manufacturer 05/14/2018
Supplement Date Received by Manufacturer06/19/2018
08/08/2018
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date07/17/2018
10/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR